South Dakota, 2019Flooding in South Dakota, July 9 to 31, 2019
July 9 to 31, 2019 · NWS FSD · 4 events in 3 counties and zones
Periodic moderate to heavy rainfall returned the lower James River to flooding conditions mid to late month. More than twice the normal rainfall occurred at Huron and Forestburg during July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periodic moderate to heavy rainfall returned the lower James River to flooding conditions mid to late month. More than twice the normal rainfall occurred at Huron and Forestburg during July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 5:00 PM CST, 3 hours earlier.
Area forecast discussion, Jul 9, 5:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
600 PM CDT Tue Jul 9 2019
.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM CDT Tue Jul 9 2019
An unseasonably strong low pressure was rotating slowly east across
the Montana/Wyoming border. This is driving cooler and drier air
into the area. A trough axis will spread through southwest Minnesota
and northwest Iowa late this afternoon and could provide enough
convergence for isolated showers and thunderstorms but there is
enough of a cap that the chance for that is very limited. If
something can develop the better chances will be across southwest
Minnesota but severe weather is not expected. Another area to watch
during the later evening will be south central SD as thunderstorms
that develop in western SD are expected to work eastward. There is a
slightly better chance for a severe storm there but still a low
chance. Otherwise westerly winds will gradually increase overnight
and coupled with gradually falling temperatures will bring a
somewhat cool Wednesday morning. Most locations will see overnight
lows in the lower to mid 60s.
Winds will increase quickly Wednesday morning and continue through
the day. They should average about 20 to 30 mph with a few gusts
around 40 mph likely. This is in response to the unseasonably strong
low pressure. As this low pressure moves through there may be an
isolated shower on Wednesday with the better chances north of I90.
Highs will be cooler and mainly in the 70s.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM CDT Tue Jul 9 2019
Once this wave passes flat upper level ridging will spread east and
bring increasing temperatures with a slight decrease in chances for
showers and thunderstorms. The models do agree with a piece of
energy wrapping north from the Rockies onto the Plains Friday night
and another wave Saturday night but overall confidence not there for
anything more than lower end chances. Upper level ridging tries to
build a bit more Sunday into Tuesday but where and how the tropical
disturbance in the gulf moves onto land will play a role in how the
pattern evolves. Will continue the hot and humid forecast with
highs Friday through Monday from the upper 80s to mid 90s and heat
indices about 95 to 100 every day. Will need to keep an eye on the
model forecast dew points. They did not do very well with the
previous period of higher dew points and the latest National blend
came in in the 10th to 50th percentile, the lower end, during this
time. Went ahead and bumped up dew points closer to the 50th to 75th
percentile which focuses more 70 to 75 dew points vs 66 to 71 like
the blend was giving. If dew points are closer to 73 to 77 with the
highs that are being forecast we would easily get into heat advisory
criteria.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM CDT Tue Jul 9 2019
A disturbance will bring MVFR stratus to areas generally from the
Interstate 90 corridor and northward by Wednesday morning, but
these clouds will lift by the afternoon. Otherwise,
west/northwesterly winds will increase later tonight, gusting
around 25 to 30 kts into Wednesday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jul 9, 5:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
617 PM CDT Tue Jul 9 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-102330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
617 PM CDT Tue Jul 9 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-057-063-102330-
Gregory-Brule-Charles Mix-
617 PM CDT Tue Jul 9 2019
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Tonight.
Isolated thunderstorms may push into the area during the mid evening.
These storms could produce hail to the size of quarters and winds to
60 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 9, 7:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 SSW DIXON 43.31N 99.51W
07/09/2019 M0.70 INCH GREGORY SD PUBLIC
TREE BRANCHES DOWN IN THEIR YARD AS WELL,
NOT SURE ON SIZE.
&&
ATLocal storm report, Jul 9, 7:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 NE DALLAS 43.27N 99.49W
07/09/2019 M0.70 INCH GREGORY SD PUBLIC
&&
ATLocal storm report, Jul 9, 7:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 5 SSW DIXON 43.31N 99.51W
07/09/2019 GREGORY SD PUBLIC
12 FOOT LONG TREE BRANCH, 6 INCHES IN
DIAMETER BROKEN OFF.
&&
ATFlood, Hutchinson
- When
- July 9, 8:00 PM CST to July 31, 11:59 PM CST
- Where
- Hutchinson County, 3.15 mi SSE of Milltown to 2.89 mi S of Olivet
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.380, -97.770
The James River near Scotland (gage site SCOS2) crested at 3.24 feet above flood stage on July 19. Many rural roads near the river were inundated, with flooding of significant amounts of agricultural land. Moderate flooding continued at the end of the month.
Flood, Bon Homme
- When
- July 9, 8:00 PM CST to July 31, 11:59 PM CST
- Where
- Bon Homme County, 2.49 mi ENE of Scotland to 4.84 mi E of Scotland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.169, -97.688
The James River near Scotland (gage site SCOS2) crested at 3.24 feet above flood stage on July 19. Many rural roads near the river were inundated, with flooding of significant amounts of agricultural land. Moderate flooding continued at the end of the month.
Flood, Yankton
- When
- July 9, 8:00 PM CST to July 31, 11:59 PM CST
- Where
- Yankton County, 9.25 mi WNW of Jamesville to 4.79 mi NNW of Lesterville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.169, -97.638
The James River near Scotland (gage site SCOS2) crested at 3.24 feet above flood stage on July 19. Many rural roads near the river were inundated, with flooding of significant amounts of agricultural land. Moderate flooding continued at the end of the month.
Flood, Yankton
- When
- July 14, 8:00 PM CST to July 28, 10:30 PM CST
- Where
- Yankton County, 1.71 mi SW of Jamesville to 2.02 mi E of Utica
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.080, -97.500
The James River near Yankton (gage site YNNS2) crested 3.33 feet above flood stage on July 20. Southwest Jim River road was inundated once again, with flooding of significant amounts of agricultural land.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Virginia, July 9, 20191 death · 1 event
- Rip Current in Florida, July 9, 20191 death · 1 event
- Tornadoes and Damaging Winds in Minnesota, July 9, 2019EF1 · 11 events
- Tornadoes in North Dakota, July 9, 2019EF1 · 9 events
- Heat in Louisiana, July 9 to 11, 201917 events
- Flooding in South Dakota, July 9 to 31, 201912 events
- Heat in Texas, July 9 to 10, 201912 events
- Heat in Texas, July 9 to 11, 20199 events
- Heat in Arkansas, July 9 to 10, 20197 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 9 to 10, 20194 events
- Flooding in Iowa, July 9 to 29, 20194 events
- Heat in Alabama, July 9, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 842077, 842079, 842080, 842081.